Published online Feb 15, 2019. doi: 10.4239/wjd.v10.i2.133
Peer-review started: January 4, 2019
First decision: January 12, 2019
Revised: February 13, 2019
Accepted: February 13, 2019
Article in press: February 14, 2019
Published online: February 15, 2019
Sodium glucose cotransporter 2 (SGLT2) inhibitors use has been associated with toe amputations and non-healing ulcers and gangrene mostly of lower extremities. There are no case reports about association of Empagliflozin with finger ulcers or gangrene. This is the first case report of Empagliflozin (Jardiance) an SGLT2 inhibitor causing gangrene of fingers and second case in literature about any SGLT2 inhibitor causing gangrene of upper extremity.
A 76-year-old man with type 2 diabetes mellitus sustained minimal trauma to both middle fingers, which started healing. He was started on empagliflozin a week later for management of type 2 diabetes mellitus and started developing gangrene to both middle finger tips along with neuropathic pain which worsened over the course of next four months. Investigations were negative for vascular insufficiency, infection and vasculitis and imaging of hand was normal. Discontinuation of empagliflozin slowed progression of gangrene and caused symptomatic improvement with reduction in neuropathic pain.
This case report suggests possible association of empagliflozin and finger gangrene and recommends that more research and awareness among clinicians is needed in this area.
Core tip: Empagliflozin can cause finger gangrene in patients with type 2 diabetes mellitus. Empaglifozin has gained popularity recently as a newer anti diabetic agent with improved cardiovascular outcomes and better glycemic control in addition to lowering blood pressure and helping with weight loss. Lack of proper awareness about this condition can lead to progression of disease if not identified early on and can result in amputations. This medication should be used with caution in patients who have high risk of gangrene such as that on prednisone and in those with diabetic neuropathy.